For health professionalsContact us(08) 6110 0570admin@pdchealthhub.com.au
Living with diabetes

Hypoglycaemia (low blood glucose)

A hypo is when blood glucose falls below 4.0 mmol/L. Treat it with quick acting carbohydrate, check again after 10 to 15 minutes, then eat something longer acting.

#E0ECF1
#00648D
#004E6E

Understanding the condition

A hypo, or hypoglycaemia, is when the glucose in your blood drops too low. In Australia a reading below 4.0 mmol/L counts as a hypo for most people living with diabetes.1,2 It happens when the things that lower glucose, such as insulin or some glucose lowering tablets, outweigh the things that raise it. Common triggers are a late or missed meal, less carbohydrate than usual, unplanned or harder activity, alcohol, vomiting or diarrhoea, and breastfeeding.1,2 Sometimes there is no clear reason at all, which is frustrating but worth recording anyway.2

Australian guidance uses a set sequence. Take about 15 g of quick acting carbohydrate, for example 4 glucose tablets, 6 or 7 regular jellybeans, half a can (150 mL) of regular soft drink, half a glass (125 mL) of fruit juice, or three teaspoons of sugar or honey.1,2 Wait 10 to 15 minutes, then check again. If you are still below 4.0 mmol/L, repeat that step.1 Once you are above 4.0 mmol/L, eat longer acting carbohydrate such as a slice of bread, a piece of fruit or 250 mL of milk, unless your next meal is within 15 to 20 minutes.1,2 Your own plan sets the amounts.1

A severe hypo is one you cannot treat yourself, where you need someone else to help.1 Some people stop getting early warning signs at all, which is called impaired awareness of hypoglycaemia. It becomes more likely the longer you have lived with diabetes and after repeated lows, and it substantially raises the risk of a severe hypo.1,4 It can improve over weeks to months if further lows are avoided.4 That is worth working on, because it changes your safety at home, at work and behind the wheel, where the national driver standard sets its own rules.3,4

PHOTO NEEDED · Add a Hero Image to this condition in the CMS: a PDC clinician with a client, natural light, no identifiable health information on screen

Hypoglycaemia (low blood glucose)

What to look out for, and how we help

Symptoms are a guide, not a diagnosis. Your GP confirms the diagnosis; our team helps you manage it day to day.

What you might notice

  • Shaking, trembling or weakness, sweating, and a fast heartbeat.
  • Light-headedness or dizziness, headache, and trouble concentrating.
  • Hunger, irritability, tearfulness, or behaviour that is out of character.
  • Tingling or numbness around the lips, tongue or cheeks, and blurred vision.
  • No symptoms at all until your meter or sensor shows a low reading. That is impaired awareness of hypoglycaemia and it needs a proper review.
  • Call 000 for an ambulance if a person living with diabetes is unconscious, drowsy, having a seizure or cannot swallow safely, or if you cannot treat a hypo and there is nobody to help. Give nothing by mouth, roll them onto their side and keep the airway clear, give glucagon if one is prescribed and you have been shown how, and stay with them. Some glucose lowering medicines keep working for many hours, so a hypo caused by a sulfonylurea tablet can come back and keep coming back for a day or more, even after someone seems better, which is why it needs medical assessment and repeat glucose checks. See your doctor as soon as possible after any severe hypo so the cause and your plan can be reviewed, and do not drive until your glucose is above 5.0 mmol/L and at least 30 minutes have passed.

How our team helps

  • Credentialled Diabetes Educator appointments that work out why the hypos are happening, using your meter, pump or sensor data rather than guesswork.
  • A hypo plan you can actually follow, covering what to keep in the car, at work and beside the bed, and what the people around you should do.
  • Insulin adjustment within the plan your GP or specialist has set, so the pattern changes rather than just the day.
  • Insulin pump, CGM and hybrid closed loop starts and troubleshooting, including setting low and predicted low alerts you will not want to switch off.
  • Accredited Practising Dietitian appointments to match carbohydrate to insulin, activity and alcohol.
  • ESSA accredited exercise physiology so you can be active without chasing lows afterwards, plus pharmacist medication support and telehealth across every discipline.

Your PDC care team

The teams and services that most often support people with this condition. They work from one shared plan, and one GP referral reaches all of them.

Allied health teams

Diabetes Education
Diabetes Education
Allied health team
Diabetes Education
Expert guidance from Credentialled Diabetes Educators for all types of diabetes including Type 1 diabetes, Type 2 diabetes, gestational diabetes, and all diabetes technology.
Read more

Dietitian
Dietitian
Allied health team
Dietitian
Personalised nutrition advice from Accredited Practising Dietitians to help manage blood glucose levels, weight management and overall nutritional health.
Read more

Exercise Physiology
Exercise Physiology
Allied health team
Exercise Physiology
Safe, effective exercise programs designed by Accredited Exercise Physiologists for chronic condition management.
Read more

Pharmacy
Pharmacy
Allied health team
Pharmacy
On-site pharmacy services providing expert medication management, diabetes supplies, and health consultations.
Read more

Related services

Related conditions

Terms explained

Plain English explanations for this condition are being added.
See all conditions

Sources and clinical review

This page follows NDSS and Healthdirect guidance on hypoglycaemia, with the driving advice taken from the NDSS diabetes and driving quick guide and the diabetes criteria in Austroads Assessing Fitness to Drive 2022, sixth edition, and the warning about prolonged lows on sulfonylurea tablets from the Medical Journal of Australia.

  1. National Diabetes Services Scheme. Hypoglycaemia (low blood glucose), version 6.0.0, 2026. https://www.ndss.com.au/living-with-diabetes/management-and-care/hypoglycaemia/
  2. Healthdirect. Hypoglycaemia (low blood sugar), 2024. https://www.healthdirect.gov.au/hypoglycaemia
  3. National Diabetes Services Scheme. Diabetes and driving quick guide, version 2, 2024. https://www.ndss.com.au/wp-content/uploads/diabetes-and-driving-quick-guide.pdf
  4. Austroads. Assessing Fitness to Drive 2022, sixth edition, diabetes mellitus: general assessment and management guidelines, 2022. https://austroads.gov.au/publications/assessing-fitness-to-drive/ap-g56/diabetes-mellitus/general-assessment-and-management-guidelines
  5. Veitch PC, Clifton-Bligh RJ. Long-acting sulfonylureas, long-acting hypoglycaemia. Medical Journal of Australia, 2004. https://www.mja.com.au/journal/2004/180/2/long-acting-sulfonylureas-long-acting-hypoglycaemia
Clinically reviewed by
Last reviewed:

Common questions

What number counts as a hypo?
+

For most people living with diabetes in Australia, a blood glucose reading below 4.0 mmol/L is a hypo. Treat it even if you feel completely fine. If you have symptoms and cannot check, treat it as a hypo anyway. Your own target range is set with your GP or specialist and may be different.

Can I drive if my glucose is low?
+

No. The national driver medical standards say not to drive if your glucose is at or below 5.0 mmol/L. Pull over safely, switch off the engine, remove the keys and treat the low. Recheck at least 15 minutes later, confirm you are above 5.0 mmol/L, and do not drive again until you feel well and at least 30 minutes have passed.

I had a severe hypo. When can I drive again?
+

Not until a medical practitioner has cleared you. The national standard says the break from driving is generally at least six weeks, and the exact period depends on the cause, your specialist's opinion and your licence type. It is also your legal responsibility to tell the driver licensing authority in your state or territory if you take insulin or glucose lowering medicines.

What is glucagon and should I have some?
+

Glucagon is an injected hormone that raises blood glucose quickly. It is for severe hypos, when the person cannot swallow or help themselves. Your doctor or diabetes educator may recommend you keep one at home or carry it, and the people around you need to be shown how and when to use it. It is prescribed by your GP or specialist, not by us.

My sensor says I am low but I feel fine. Which do I believe?
+

Confirm with a finger prick if you can. Sensor readings can lag behind a finger prick when glucose is moving quickly, and a reading below 4.0 mmol/L still needs treating even without symptoms. If this keeps happening, it may be impaired awareness of hypoglycaemia, which is worth reviewing properly rather than living with.

Not sure where to start?

Tell us what is going on and we will point you to the right discipline, or to more than one. Most people start with a single appointment and leave with a plan the rest of the team can see.

Or go straight to a service

Phone (08) 6110 0570 · Medicare, NDIS, DVA and private options across our services

For GPs and health professionals

Referring a patient with this condition?

Send an online referral in under two minutes. One referral reaches every discipline at PDC Health Hub.